MAUDE Adverse Event Report: COOK INC FLEXOR PARALLEL URETERAL ACCESS SHEATH AND DILATORS; KOE DILATOR, URETHRAL

COOK INC FLEXOR PARALLEL URETERAL ACCESS SHEATH AND DILATORS; KOE DILATOR, URETHRAL
Catalog Number FUS-107045-P
Medical Device Problem Codes Device Operational Issue (2914); Device Damaged by Another Device (2915); Physical Property Issue (3008); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Code Available (3191)
Date of Event 03/29/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time. a follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the user used the parallel option of the flexor parallel ureteral access sheath and dilators.While using a non cook coloplast wire, the wire changed its form and separated due to the sharp hole for the parallel function of the flexor.The physician retrieved the three sections of wire from the patient.The patient was not hurt.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence. according to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation/evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed.This included a review of complaint history, the device history record, instructions for use, and specifications.One fus-120035-p flexor parallel set was received; dilator, sheath and wire guide were all returned.The wire guide back loading clip was not returned.The dilator measured 50.2cm long.A split in the dilator taper measured 2.5cm long from the tip to the notch port.The split has a gap located1.5cm from the distal edge.The gap measured 7mm long and was noted to have visible debris and a torn appearance.The length of the returned sheath measured 44.5cm long.The distal tip of the wire guide access port has a distorted appearance.The returned wire guide was received in three segments and corroded with biological matter.The first segment has stretched coils and is in a knotted state.When elongated the segment measures approximately 16.5 cm.The second segment was returned with the safety wire in a knotted state and has stretched coils.When elongated, the segment measures approximately 39.3 cm.The third segment was also returned in a knotted state with stretched coils.When elongated the segment measures 131.5 cm long.The coil on the proximal end of this segment is separated 2.6 cm from the end with 10.1cm of safety wire exposed between the coil separation.A review of the device history record was reviewed and noted there were no non-conformances related to the reported failure mode.A review of the complaint history records for this device lot found d a second complaint of the same failure from the same customer where the set used is believed to have been the same lot.No other complaints were identified for lot: 8516256.As provided in the instructions for use (ifu) that accompanies this device: precautions: never use undue force for placement of this device.Never use undue force while releasing the wire in the rapid release technique.To reduce likelihood of trauma, use the rapid release technique once per device.During placement, the likelihood of the device slipping off the wire guide increases if a soft wire guide is used.A stiff wire guide is recommended for best performance.Traditional placement: 1.Place a 0.038inch (0.97mm) diameter wire guide the desired length into the ureter to establish a working track.Rapid release techniques: 1.Place a.038 (0.97mm) diameter wire guide the desired length into the ureter to establish a working tract.A stiff wire guide recommended for best results.It is possible that the use of a wire guide that is smaller in diameter than that is specified to be used with this device contributed to the cause of this complaint.The possible cause of the reported event is product use or handling related ¿ did not follow instructions.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported that the user used the parallel option of the flexor parallel ureteral access sheath and dilators.While using a non cook coloplast wire, the wire changed its form and separated due to the sharp hole for the parallel function of the flexor.The physician retrieved the three sections of wire from the patient.The patient was not hurt.A section of the device did not remain inside the patient's body.The patient did not require any addition procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Update on 05/22/2018: the user facility filed an adverse event report with the authorities in germany (federal institute for drug and medical devices (bfarm)).The manufacturer was provided this report via email correspondence on april 4, 2018: according to the user facility report: this is a ureteral access sheath (flexor parallel rapid release ureteral access sheath) for a flexible ureteroscopy (urs) for diagnostic and operative endoscopy procedures on the ureter and renal pelvicalyceal system in urology.This access sheath is introduced parallel to a wire guide, whereby a chuck serves as a guide.After placing the access sheath, the chuck must be removed by effectively pulling it out of the wire guide.The chuck has a split for this purpose.Compared to the same product from other manufacturers, this feature on this product appears to be dangerous variable (too tight/rigid too loose/flexible).This was observed by various experienced surgeons in our centre 03/18.A displacement of the wire during introduction was observed, whereby the access sheath got caught in the prostatic urethra or in the bladder next to the ureteral ostia, causing clear tissue defects (false passage) with haemorrhage (macrohaematuria).Moreover, after placing the access sheath in the upper ureter, the wire guide could no longer be easily removed.In a specific case on (b)(6) 2018, the wire pulled itself into the access sheath and unwound itself.As a result, neither the access sheath nor the wire could be easily removed.In addition, it was very difficult t perform the endoscopy.Subsequently, it was almost impossible to remove the wire.There was a risk of tearing the ureter which could require emergency surgery (laparotomy) and cause chronic, irreversible ureter damage or even consequential loss of a kidney or bladder incontinence.We were able to recover the wire in 3 sections (after being broken).A similar incident occurred on (b)(6) 2018 with the same application.We must therefore assume that this medical device has a malfunction.The most recent incident on (b)(6) 2018 was serious.Cook rep first heard about this on the 9th april, the case was on the 29th march but we had today on (b)(6) 2018 a meeting with the doctor to get a full explanation of the case and the defect item.A cook representative met with the doctor on (b)(6) 2018 and obtained the following additional event information: the separated sections of the wire were removed using a straight endoscope and a grasper.The flexible ureteroscopy (urs) procedure of the ureter and kidney was not able to be completed.They removed some stones in the ureter.But some stones are still in the kidney so they will do this in a new operation on another day.The plan was to get the stones in the kidney with a flexible endoscope later in this procedure but they didn't try this after they finally removed the parts of the wire.They plan to do this in a separate operation.First they bring in the wire.After that they use the parallel function of the flexor.After removing the internal sheath of the flexor to bring the wire sideways to the flexor, the wire started to change its form and becomes dangerous because it feels like barbed wire and it was very tricky to remove it with the grasper.The edge of the hole was sharp in the flexor to use the parallel function.Both of the aforementioned events have been previously reported to the appropriate authorities (fda and bfarm).The event on (b)(6) 2018 has been reported in mfr.Report#: (b)(4) and the event that took place on (b)(6) 2018 has been reported in mfr.Report#: 1820334-2018-01503 (b)(4).
 
Additional Manufacturer Narrative
The device has been received and the evaluation and investigation remains in process.A follow-up report will be filed upon completion of the investigation.(b)(6).Corrected data: f10: device code ¿ device operational issue, physical property issue and device or device component damaged by another device are not labeled.G4: date received by manufacturer (date of first awareness of event) additional information: the device has been received and the evaluation and investigation remains in process.A follow-up report will be filed upon completion of the investigation.
 
Event or Problem Description
The user facility filed an adverse event report with the authorities in germany (federal institute for drugs and medical devices (bfarm)).The manufacturer was provided this report via email correspondence on (b)(6) 2018: according to the user facility report: this is a ureteral access sheath (flexor parallel rapidrelease ureteral access sheath) for a flexible ureteroscopy (urs) for diagnostic and operative endoscopy procedures on the ureter and renal pelvicalyceal systemin urology.This access sheath is introduced parallel to a wire guide, whereby a chuck serves as a guide.After placing the access sheath, the chuck must be removed by effectively pulling it out of the wire guide.The chuck has a split for this purpose.Compared to the same product from other manufacturers, this feature on this product appears to be dangerously variable (too tight/rigid or too loose/flexible).This was observed by various experienced surgeons in our centre 03/18.A displacement of the wire during introduction was observed, whereby the access sheath got caught in the prostatic urethra or in the bladder next to the ureteral ostia, causing clear tissue defects (false passage) with haemorrhage (macrohaematuria).Moreover, after placing the access sheath in the upper ureter, the wire guide could no longer be easily removed.In a specific case on (b)(6) 2018, the wire pulled itself into the access sheath and unwound itself.As a result, neither the access sheath nor the wire could be easily removed.In addition, it was very difficult to perform the endoscopy.Subsequently, it was almost impossible to remove the wire.There was a risk of tearing the ureter which could require emergency surgery (laparotomy) and cause chronic, irreversible ureter damage or even consequential loss of a kidney or bladder incontinence.We were able to recover the wire in 3 sections (after being broken).A similar incident occurred on (b)(6) 2018 with the same application.We must therefore assume that this medical device has a malfunction.The most recent incident on (b)(6) 2018 was serious.Cook rep first heard about this on the 9th april, the case was on the (b)(6) but we had today (b)(6) 2018 a meeting with the doctor to get a full explanation of the case and the defect item.A cook representative met with the doctor on (b)(6) 2018 and obtained the following additional event information: the separated sections of the wire were removed using a straight endoscope and a grasper.The flexible ureteroscopy (urs) procedure of the ureter and kidney was not able to be completed.They removed some stones in the ureter.But some stones are still in the kidney so they will do this in a new operation on another day.The plan was to get the stones in the kidney with a flexible endoscope later in this procedure but they didn¿t try this after they finally removed the parts of the wire.They plan to do this in a separate operation.First they bring in the wire.After that they use the parallel function of the flexor.After removing the internal sheath of the flexor to bring the wire sideways to the flexor, the wire started to change its form and becomes dangerous because it feels like barbed wire and it was very tricky to remove it with the grasper.The edge of the hole was sharp in the flexor to use the parallel function.Both of the aforementioned events have been previously reported to the appropriate authorities (fda and bfarm).The event on (b)(6) 2018 has been reported in mfr.Report # 1820334-2018-01192 (b)(6) and the event that took place on (b)(6) 2018 has been reported in mfr.Report # 1820334-2018-01503 (b)(6).

Brand Name
FLEXOR PARALLEL URETERAL ACCESS SHEATH AND DILATORS
Common Device Name
KOE DILATOR, URETHRAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7468545
Report Number1820334-2018-01192
Device Sequence Number1607825
Product Code KOE
UDI-Device Identifier00827002348745
UDI-Public(01)00827002348745(17)210117(10)8516256
Combination Product (Y/N)N
PMA/510(K) Number
K961904
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/17/2021
Device Catalogue NumberFUS-107045-P
Device Lot Number8516256
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/09/2018
Initial Date Received by Manufacturer 04/09/2018
Supplement Date Received by Manufacturer04/04/2018
07/19/2018
Initial Report FDA Received Date04/27/2018
Supplement Report FDA Received Date05/22/2018
07/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
WIRE GUIDE FROM COLOPLAST, FLEXIBLE ENDOSCOPE
Outcome Attributed to Adverse Event Required Intervention;
Patient Age17 YR